Alert archive / Pennsylvania / Flash Flood Warnings in 2015
Flash Flood Warning 35, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2015, 6:59 PM EDT for Allegheny County, Butler County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2015, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 20, 2015, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Butler County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:40 PM EDT | FLASH FLOOD | Etna, PA | INTERSECTION OF BRIDGE STREET AND N MAIN STREET CLOSED DUE TO 1 FOOT OF WATER ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385
WGUS51 KPBZ 202259
FFWPBZ
PAC003-019-129-210200-
/O.NEW.KPBZ.FF.W.0035.150620T2259Z-150621T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT SAT JUN 20 2015
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 1000 PM EDT
* AT 657 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN PRODUCING RATES
OF UP TO 1 INCH AN HOUR ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
MONROEVILLE...CRANBERRY...MCKEESPORT...FRANKLIN PARK...SHALER
TOWNSHIP...PLUM...WEST MIFFLIN...NORTH SIDE PITTSBURGH...BALDWIN...
MURRYSVILLE...HAMPTON TOWNSHIP...WILKINSBURG...NEW KENSINGTON...
LOWER BURRELL...MUNHALL AND HARRISON TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4081 7979 4063 7967 4057 7965 4032 7971
4035 7990 4042 8005 4054 8011 4074 8012
4081 8004
$$
241 follow-up statement
913
WGUS71 KPBZ 210025
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT SAT JUN 20 2015
PAC003-019-129-210035-
/O.CAN.KPBZ.FF.W.0035.000000T0000Z-150621T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER PA-ALLEGHENY PA-WESTMORELAND PA-
825 PM EDT SAT JUN 20 2015
...THE FLASH FLOOD WARNING FOR SOUTHERN BUTLER...NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4081 7979 4063 7967 4057 7965 4032 7971
4035 7990 4042 8005 4054 8011 4074 8012
4081 8004
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 5:52 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 20, 5:52 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT SAT JUN 20 2015
.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM BILL WILL BRING SHOWERS AND STORMS
TO THE AREA THROUGH THIS EVENING. A STRONG COLD FRONT WILL BRING
A RISK FOR STRONG STORMS ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
REMNANTS OF TS BILL CONTIUNE TO MOVE ACROSS THE AREA...THOUGH
CLOUD TOPS OUTSIDE OF THUNDERSTORMS ARE BEGINNING TO WARM.
BEST INSTABILITY AND SEVERE WEATHER POTENTIAL IS SHIFTING EAST OF
OUR AREA...SO CANCELLED THE SEVERE THUNDERSTORM WATCH. WITH THE
ONGOING RAINFALL AND AREAS OF FLOODING...WILL KEEP THE FLASH
FLOOD WATCH AS IS FOR NOW ALSO. THE HEAVIEST RAIN SHOULD BEGIN TO
TAPER OFF THIS EVENING AS THE SURFACE WAVE PASSES TO THE E/SE.
USED A GFS/ECMWF BLEND.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A COLD FRONT IS PROGGED TO CROSS THE REGION SUNDAY. GOOD
INSTABILITY AND SHEAR IS FORECAST AND SEVERE THUNDERSTORMS WILL
AGAIN BE POSSIBLE AREA WIDE. CAPPING EARLY IN THE DAY MAY INHIBIT
STORM FORMATION EARLY BEFORE CAP EROSION TAKES PLACE JUST AHEAD OF
THE FRONT. WILL MATINTAIN HWO MENTION FOR THIS. SURFACE RIDGING
BUILDS IN SUNDAY NIGHT AND MONDAY. A WEAK SHORTWAVE MAY BRUSH
AREAS NORTH OF I 80 MON NIGHT BEFORE THE NEXT WEAK COLD FRONT
CROSSES TUESDAY. USED A BLEND OF GFS/ECMWF THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL PROVIDE A DRY REPRIEVE WEDNESDAY...BEFORE
A SERIES OF SHORTWAVES IN NORTHWEST FLOW BRING PERIODIC SHOWER AND
THUNDERSTORM CHANCES THROUGH THE WEEKEND. SEASONALLY WARM
TEMPERATURES ARE EXPECTED.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
MOSTLY VFR CEILINGS, BUT A FEW LOCATIONS WITH MVFR THIS AFTERNOON.
WARM SECTOR OVER NORTHERN WEST VIRGINIA ALLOWED HEATING AND LOW
LEVEL DEWPOINT OF 70 PLUS TO KICK OFF THUNDERSTORMS THERE.
THUNDERSTORMS WILL LEAD TO RESTRICTIONS THROUGH LATE AFTERNOON
AND EVENING FOR PORTS S-E OF PIT. MOISTURE AVAILABILITY WILL
REMAIN THE BEST OVER THE SOUTHERN PORT WHERE EVENTUALLY IFR IS
EXPECTED LATER IN THE PERIOD. EXPECTING IFR AREA-WIDE TONIGHT AS
THE REMNANT LOW RAPIDLY TRACKS JUST SOUTH OF THE FORECAST AREA.
.OUTLOOK.../SUNDAY THROUGH THURSDAY/...
FURTHER RESTRICTIONS SUNDAY WITH MORNING LOW CLOUDS LIFTING BY
NOON THEN SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON WITH
PASSAGE OF COLD FRONT.
&&
.HYDROLOGY...
THE MOISTURE ASSOCIATED WITH REMNANTS OF TROPICAL STORM BILL
IS WORKING ITS WAY THROUGH SOUTHERN OHIO TODAY. EXPECT A PERIOD
OF HEAVY RAIN SATURDAY AFTERNOON AND SATURDAY NIGHT TO PARTS OF
THE AREA.
FORECAST CHANGE: THE REMNANTS OF TS BILL IS TAKING A MORE
NORTHERLY TRACK THAN PREVIOUSLY FORECAST YESTERDAY, AND IT IS
LIKELY TO NOW BRING AN AREA OF HEAVIER RAIN OVER OHIO AND PENNSYLVANIA.
IT IS ESTIMATED THAT THE MONONGAHELA BASIN WILL RECEIVE BETWEEN 1.00 AND
1.50 INCHES. THE CHEAT BASIN AROUND 1.00 INCH. BETWEEN 1.50 AND
2.00 INCHES IS EXPECTED IN THE IMMEDIATE PITTSBURGH AREA WITH
LESS THAN 0.50 INCH OVER THE NORTHERN PART OF THE ALLEGHENY BASIN.
THE STEADY AND HEAVY RAIN IS MOVING EASTWARD AND WILL QUICKLY END BY
SUNDAY MORNING.
HEIGHTENED AWARENESS IS NEEDED THROUGH EARLY NEXT WEEK AS RIVER
LEVELS/FLOWS WILL BE ELEVATED.
CURRENTLY NO RIVER FLOODING IS EXPECTED ON THE ALLEGHENY, OHIO OR
MONONGAHELA BUT STREAMS AND CREEKS COULD EXPERIENCE FLOODING
WHERE THE HEAVY RAINS FALL. A FLASH FLOOD WATCH FOR STREAMS AND
CREEKS IS POSTED FOR AREAS NEAR AND SOUTH OF PITTSBURGH.
THE CHEAT RIVER AT PARSONS IS EXPECTED TO REACH AROUND 5 FEET GRAYS
LANDING IS PROJECTED TO CREST JUST ABOVE 13 FEET. PITTSBURGH WILL
REMAIN IN POOL THROUGH THE ENTIRE PERIOD.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR OHZ049-050-057>059-
068-069.
PA...FLASH FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR PAZ021-029-031-
073>076.
WV...FLASH FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR WVZ001>004-012-
021>023-041.
&&
07/20Hazardous weather outlook, Jun 20, 5:58 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT SAT JUN 20 2015 OHZ039>041-048-PAZ007>009-013>016-020-022-023-212200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA- 558 PM EDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ049-050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004- 012-021>023-041-212200- GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- MONROE-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 558 PM EDT SAT JUN 20 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Local storm report, Jun 20, 4:22 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD FAIRMONT 39.48N 80.15W
06/20/2015 MARION WV 911 CALL CENTER
PLEASANT VALLEY RD. CLOSED DUE TO HIGH WATER
&&
EVENT NUMBER PBZ1501959
RCCLocal storm report, Jun 20, 4:57 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG REDHOUSE 39.31N 79.45W
06/20/2015 GARRETT MD EMERGENCY MNGR
NUMEROUS TREES DOWN IN REDHOUSE
&&
EVENT NUMBER PBZ1501960
RCCLocal storm report, Jun 20, 5:04 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 S UNIONTOWN 39.88N 79.72W
06/20/2015 FAYETTE PA 911 CALL CENTER
NUMEROUS TREES DOWN IN SOUTH UNION TOWNSHIP
&&
EVENT NUMBER PBZ1501961
RCCLocal storm report, Jun 20, 5:53 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 6 S DUNBAR 39.89N 79.61W
06/20/2015 FAYETTE PA 911 CALL CENTER
TREES DOWN ALONG GETTAMY RD IN DUNBAR... PA
0432 PM TSTM WND DMG 1 W MIEDEL HILL 40.11N 79.62W
06/20/2015 WESTMORELAND PA 911 CALL CENTER
WIRES DOWN AT THE INTERSECTION OF CHAINTOWN ROAD AND
WEST PITTSBURGH ST.
0447 PM TSTM WND DMG HOSTETTER 40.26N 79.40W
06/20/2015 WESTMORELAND PA 911 CALL CENTER
WIRES DOWN ALONG MURRAY AVE IN UNITY TWP
0457 PM TSTM WND DMG GREENSBURG 40.31N 79.54W
06/20/2015 WESTMORELAND PA 911 CALL CENTER
TREES DOWN ALONG MT THOR ROAD
&&
EVENT NUMBER PBZ1501962
EVENT NUMBER PBZ1501963
EVENT NUMBER PBZ1501964
EVENT NUMBER PBZ1501965
KENNEDYSpecial weather statement, Jun 20, 5:57 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT SAT JUN 20 2015
OHZ040-041-049-050-PAZ007-008-013-014-020-021-029-WVZ001-202330-
JEFFERSON-COLUMBIANA-HARRISON-CARROLL-VENANGO-WASHINGTON-MERCER-
LAWRENCE-BUTLER-ALLEGHENY-BEAVER-HANCOCK-
557 PM EDT SAT JUN 20 2015
... MODERATE RAINFALL WILL CONTINUE AND CAUSE MINOR FLOODING IN SOME
LOCATIONS. THE RAIN WILL BEGIN TO END WEST TO EAST OVER THE NEXT
COUPLE OF HOURS. RUNOFF MAY STILL IMPACT STREAMS AND LOW LYING AREAS
THROUGH THE EVENING.
...
LAT...LON 4127 7967 4090 7976 4076 7986 4066 7994
4042 8030 4035 8116 4073 8115 4073 8109
4090 8108 4090 8090 4093 8089 4093 8082
4090 8082 4090 8052 4115 8052 4120 8030
TIME...MOT...LOC 2155Z 230DEG 7KT 4069 8076
24Special weather statement, Jun 20, 6:11 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 611 PM EDT SAT JUN 20 2015 PAZ015-016-022-023-202300- JEFFERSON-INDIANA-CLARION-ARMSTRONG- 611 PM EDT SAT JUN 20 2015 ...A THUNDERSTORM WILL AFFECT NORTH CENTRAL INDIANA... SOUTHWESTERN JEFFERSON...EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... AT 611 PM EDT...A THUNDERSTORM WAS 11 MILES SOUTH OF NEW BETHLEHEM...OR 12 MILES EAST OF KITTANNING...MOVING NORTH AT 35 MPH. WINDS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW BETHLEHEM...RURAL VALLEY...DAYTON...SUMMERVILLE...LIMESTONE... HAWTHORN...PLUMVILLE...TIMBLIN...ATWOOD...WORTHVILLE...SMICKSBURG... DISTANT AND MAHONING CREEK LAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4073 7919 4076 7946 4115 7943 4112 7902 TIME...MOT...LOC 2211Z 195DEG 31KT 4083 7929 24
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 47 min |
| Jun 20, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 49 min |
| Jun 20, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 62 min |
| Jun 20, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 48 min |
| Jun 20, 5:57 PM EDT | Special Weather Statement | PBZ | Beaver, Butler, Lawrence | 93 min |
| Jun 20, 6:11 PM EDT | Special Weather Statement | PBZ | Armstrong | 49 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.